Clostridium Difficile (C. difficile, C. diff) (cont.)
IN THIS ARTICLE
C. diff Medications
When the diagnosis of C. diff infection is confirmed or is highly suspicious, prompt treatment is necessary. In addition to the supportive measures discussed previously, initiation of specific antibiotics is important. The antibiotics that are approved for the treatment of C. difficile colitis are metronidazole (Flagyl) and vancomycin (Vancocin). A 10-14 day treatment course is generally recommended.
Studies favor the use of metronidazole (Flagyl) as the first line agent. Vancomycin (Vancocin) is generally reserved for poor response or intolerance to metronidazole (Flagyl) and the presence of severe or recurrent infections.
The typical dose for metronidazole (Flagyl) is 500mg every 8 hours orally, and for vancomycin (Vancocin) 125mg every 6 hours orally. Intravenous metronidazole (Flagyl) may be used at a similar dose for patients who are unable to tolerate or are not allowed to take oral medication. Intravenous vancomycin (Vancocin) is not recommended because of a lack of sufficient drug concentration in the gut.
In patients who suffer a relapse, further antibiotic use may be warranted once the diagnosis is reconfirmed. Antibiotics are administered for a longer duration than 10-14 days. Relapse is seen in 10% to 20% patients with C. difficile colitis.
In rare cases of severe infections with megacolon, impending colon perforation, severe generalized infection (sepsis) that may be life-threatening, surgery to remove the colon may be advised.
Medically Reviewed by a Doctor on 10/22/2012
Must Read Articles Related to Clostridium Difficile (C. difficile, C. diff)
Patient Comments & Reviews
The eMedicineHealth doctors ask about Clostridium Difficile (C. difficile, C. diff, Antibiotic Related Colitis):
Clostridium Difficile Colitis - Symptoms
What were the symptoms of your clostridium difficile colitis?
Clostridium Difficile Colitis - Treatments
What kinds of treatments have been effective for your clostridium difficile colitis (antibiotic-associated colitis, c. difficile colitis)?